Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Beilinson-Flach elements and Euler systems II: The Birch-Swinnerton-Dyer conjecture for Hasse-Weil-Artin $ L$-series


Authors: Massimo Bertolini, Henri Darmon and Victor Rotger
Journal: J. Algebraic Geom. 24 (2015), 569-604
DOI: https://doi.org/10.1090/S1056-3911-2015-00675-0
Published electronically: March 23, 2015
MathSciNet review: 3344765
Full-text PDF

Abstract | References | Additional Information

Abstract: Let $ E$ be an elliptic curve over $ \mathbb{Q}$ and let $ \varrho $ be an odd, irreducible two-dimensional Artin representation. This article proves the Birch and Swinnerton-Dyer conjecture in analytic rank zero for the Hasse-Weil-Artin $ L$-series $ L(E,\varrho ,s)$, namely, the implication

$\displaystyle L(E,\varrho ,1) \ne 0\quad \Rightarrow \quad (E(H)\otimes \varrho )^{\mathrm {Gal}(H/\mathbb{Q})} = 0,$

where $ H$ is the finite extension of $ \mathbb{Q}$ cut out by $ \varrho $. The proof relies on $ p$-adic families of global Galois cohomology classes arising from Beilinson-Flach elements in a tower of products of modular curves.


References [Enhancements On Off] (What's this?)

  • [Bei] A. A. Beĭlinson, Higher regulators and values of $ L$-functions, Current problems in mathematics, Vol. 24, Itogi Nauki i Tekhniki, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1984, pp. 181-238 (Russian). MR 760999 (86h:11103)
  • [Bel] J. Bellaiche, An introduction to the conjecture of Bloch and Kato, available at http://www.people.brandeis.edu/~jbellaic/BKHawaii5.pdf.
  • [BCDDPR] M. Bertolini, F. Castella, H. Darmon, S. Dasgupta, K. Prasanna, and V. Rotger, $ p$-adic $ L$-functions and Euler systems: a tale in two trilogies, Proceedings of the 2011 Durham symposium on Automorphic forms and Galois representations, London Math. Society Lecture Notes, 414, 2014, pp. 52-101.
  • [BCDT] Christophe Breuil, Brian Conrad, Fred Diamond, and Richard Taylor, On the modularity of elliptic curves over $ \mathbf {Q}$: wild 3-adic exercises, J. Amer. Math. Soc. 14 (2001), no. 4, 843-939 (electronic). MR 1839918 (2002d:11058), https://doi.org/10.1090/S0894-0347-01-00370-8
  • [BDR] M. Bertolini, H. Darmon, V. Rotger, Beilinson-Flach elements and Euler Systems I: syntomic regulators and $ p$-adic Rankin $ L$-series, J. Algebraic Geom. 24 (2015), no. 2, 355-378.
  • [Bes] Amnon Besser, On the syntomic regulator for $ K_1$ of a surface, Israel J. Math. 190 (2012), 29-66. MR 2956231, https://doi.org/10.1007/s11856-011-0188-0
  • [BK] Spencer Bloch and Kazuya Kato, $ L$-functions and Tamagawa numbers of motives, The Grothendieck Festschrift, Vol. I, Progr. Math., vol. 86, Birkhäuser Boston, Boston, MA, 1990, pp. 333-400. MR 1086888 (92g:11063)
  • [BLZ] A. Besser, D. Loeffler, and S. Zerbes, Finite polynomial cohomology for general varieties, preprint, 2014.
  • [CoWi] J. Coates and A. Wiles, On the conjecture of Birch and Swinnerton-Dyer, Invent. Math. 39 (1977), no. 3, 223-251. MR 0463176 (57 #3134)
  • [Co] Robert F. Coleman, A $ p$-adic Shimura isomorphism and $ p$-adic periods of modular forms, $ p$-adic monodromy and the Birch and Swinnerton-Dyer conjecture (Boston, MA, 1991) Contemp. Math., vol. 165, Amer. Math. Soc., Providence, RI, 1994, pp. 21-51. MR 1279600 (96a:11050), https://doi.org/10.1090/conm/165/01602
  • [CI] Robert Coleman and Adrian Iovita, Hidden structures on semistable curves, Astérisque 331 (2010), 179-254 (English, with English and French summaries). MR 2667889 (2011g:11119)
  • [Da] S. Dasgupta, Factorization of $ p$-adic Rankin $ L$-series, submitted.
  • [DR1] Henri Darmon and Victor Rotger, Diagonal cycles and Euler systems I: A $ p$-adic Gross-Zagier formula, Ann. Sci. Éc. Norm. Supér. (4) 47 (2014), no. 4, 779-832 (English, with English and French summaries). MR 3250064
  • [DR2] H. Darmon and V. Rotger, Diagonal cycles and Euler systems II: The Birch and Swinnerton-Dyer conjecture for Hasse-Weil-Artin $ L$-functions, submitted.
  • [Fl] Matthias Flach, A finiteness theorem for the symmetric square of an elliptic curve, Invent. Math. 109 (1992), no. 2, 307-327. MR 1172693 (93g:11066), https://doi.org/10.1007/BF01232029
  • [Gr] Benedict H. Gross, On the factorization of $ p$-adic $ L$-series, Invent. Math. 57 (1980), no. 1, 83-95. MR 564185 (82a:12010), https://doi.org/10.1007/BF01389819
  • [Hi] Haruzo Hida, Elementary theory of $ L$-functions and Eisenstein series, London Mathematical Society Student Texts, vol. 26, Cambridge University Press, Cambridge, 1993. MR 1216135 (94j:11044)
  • [Ka] Kazuya Kato, $ p$-adic Hodge theory and values of zeta functions of modular forms, Cohomologies $ p$-adiques et applications arithmétiques. III. Astérisque 295 (2004), ix, 117-290 (English, with English and French summaries). MR 2104361 (2006b:11051)
  • [Ki] G. Kings, Eisenstein classes, elliptic Soulé elements, and the $ \ell $-adic elliptic polylogarithm, preprint, 2013.
  • [KLZ] G. Kings, D. Loeffler, and S. L. Zerbes, Euler systems for higher weight Rankin convolutions, preprint.
  • [KW] Chandrashekhar Khare and Jean-Pierre Wintenberger, Serre's modularity conjecture. I, Invent. Math. 178 (2009), no. 3, 485-504. MR 2551763 (2010k:11087), https://doi.org/10.1007/s00222-009-0205-7
  • [Ko] V. A. Kolyvagin, Finiteness of $ E({\bf Q})$ and SH $ (E,{\bf Q})$ for a subclass of Weil curves, Izv. Akad. Nauk SSSR Ser. Mat. 52 (1988), no. 3, 522-540, 670-671 (Russian); English transl., Math. USSR-Izv. 32 (1989), no. 3, 523-541. MR 954295 (89m:11056)
  • [LLZ1] Antonio Lei, David Loeffler, and Sarah Livia Zerbes, Euler systems for Rankin-Selberg convolutions of modular forms, Ann. of Math. (2) 180 (2014), no. 2, 653-771. MR 3224721, https://doi.org/10.4007/annals.2014.180.2.6
  • [LLZ2] A. Lei, D. Loeffler, and S. L. Zerbes, Euler systems for modular forms over imaginary quadratic fields, Compositio Math., to appear.
  • [LZ] David Loeffler and Sarah Livia Zerbes, Iwasawa theory and $ p$-adic $ L$-functions over $ \mathbb{Z}_p^2$-extensions, Int. J. Number Theory 10 (2014), no. 8, 2045-2095. MR 3273476, https://doi.org/10.1142/S1793042114500699
  • [MWe] B. Mazur and T. Weston, Euler systems and Arithmetic Geometry, lecture notes (unpublished), 168 pp.
  • [MWi] B. Mazur and A. Wiles, Class fields of abelian extensions of $ {\bf Q}$, Invent. Math. 76 (1984), no. 2, 179-330. MR 742853 (85m:11069), https://doi.org/10.1007/BF01388599
  • [Ne] Jan Nekovář, $ p$-adic Abel-Jacobi maps and $ p$-adic heights, The arithmetic and geometry of algebraic cycles (Banff, AB, 1998) CRM Proc. Lecture Notes, vol. 24, Amer. Math. Soc., Providence, RI, 2000, pp. 367-379. MR 1738867 (2002e:14011)
  • [NeNi] J. Nekovář and W. Niziol, Syntomic cohomology and $ p$-adic regulators for varieties over $ p$-adic fields, with appendices by L. Berger and F. Déglise, preprint, 2014, available at http://www.math.jussieu.fr/~nekovar/pu.
  • [Oh] Masami Ohta, Ordinary $ p$-adic étale cohomology groups attached to towers of elliptic modular curves. II, Math. Ann. 318 (2000), no. 3, 557-583. MR 1800769 (2002c:11049), https://doi.org/10.1007/s002080000119
  • [PR] Bernadette Perrin-Riou, Fonctions $ L$ $ p$-adiques des représentations $ p$-adiques, Astérisque 229 (1995), 198 pp (French, with English and French summaries). MR 1327803 (96e:11062)
  • [TW] Richard Taylor and Andrew Wiles, Ring-theoretic properties of certain Hecke algebras, Ann. of Math. (2) 141 (1995), no. 3, 553-572. MR 1333036 (96d:11072), https://doi.org/10.2307/2118560
  • [We] Tom Weston, Algebraic cycles, modular forms and Euler systems, J. Reine Angew. Math. 543 (2002), 103-145. MR 1887880 (2003d:11079), https://doi.org/10.1515/crll.2002.011
  • [Wi] A. Wiles, On ordinary $ \lambda $-adic representations associated to modular forms, Invent. Math. 94 (1988), no. 3, 529-573. MR 969243 (89j:11051), https://doi.org/10.1007/BF01394275


Additional Information

Massimo Bertolini
Affiliation: Fakultät für Mathematik, Universität Duisburg-Essen, Ellernstr. 29, 45326 Essen, Germany
Email: massimo.bertolini@uni-due.de

Henri Darmon
Affiliation: Department of Mathematics and Statistics, McGill University, Burnside Hall, Room 1111, Montréal, Canada
Email: darmon@math.mcgill.ca

Victor Rotger
Affiliation: Departament de Matemàtica Aplicada II, Universitat Politècnica de Cata- lunya, Despatx 413, C. Jordi Girona 1-3, 08034 Barcelona, Spain
Email: victor.rotger@upc.edu

DOI: https://doi.org/10.1090/S1056-3911-2015-00675-0
Received by editor(s): September 7, 2014
Received by editor(s) in revised form: December 10, 2014
Published electronically: March 23, 2015
Article copyright: © Copyright 2015 University Press, Inc.

American Mathematical Society